Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

September 14, 2021Erie County, New York

NWS Buffalo, NY issued this special weather statement at Sep 14, 2021, 2:38 AM EDT for Erie County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2021, 2:38 AM EDT (06:38 UTC)
Expired
Sep 14, 2021, 3:45 AM EDT
In force
67 min
Issued by
NWS Buffalo, NY
Hail
0.75 in
Wind
30

County Erie County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS81 KBUF 140638
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
238 AM EDT Tue Sep 14 2021
 
NYZ010-012-085-140745-
Southern Erie NY-Wyoming NY-Northern Erie NY-
238 AM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of western Wyoming and
central Erie Counties through 345 AM EDT...

At 238 AM EDT, Doppler radar was tracking a strong thunderstorm over
Blasdell, or over Lackawanna, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph, penny size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. Heavy rains could cause flooding.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Hamburg, East Aurora,
Elma, Marilla, Colden, Orchard Park, Small Boat Harbor, Erie Basin
Marina, Blasdell, Wales Center, Elma Center, Woodlawn Beach State
Park, North Boston, Billington Heights, Holland and Sheldon.

This includes Interstate 90 between exits 57 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4272 7895 4280 7893 4280 7892 4281 7892
      4289 7890 4281 7830 4255 7839
TIME...MOT...LOC 0638Z 284DEG 28KT 4279 7884 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 14, 2:31 AM EDT, 7 minutes earlier.

Area forecast discussion, Sep 14, 2:31 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
231 AM EDT Tue Sep 14 2021

.SYNOPSIS...
A storm system over the Upper Great Lakes will push a warm front
through our forecast area today. This will be followed by the
slow passage of a strong cold front late tonight and Wednesday.
While most of the time during the next couple of days will be
rain free...these frontal systems will keep at least the
potential for more showers and gusty thunderstorms through this
period.

&&

.NEAR TERM /THROUGH TODAY/...
Regional radar loop across the Great Lakes shows cluster of showers
and thunderstorms western NY to Finger Lakes, a relative lull over
Southern Ontario with additional isolated thunderstorms developing
over northern portions of Lower Michigan. Much more widespread area
of thunderstorms is impacting Upper Mississippi valley and western
Great Lakes from northern Iowa into western Upper Michigan out
ahead of low pressure just east of the Twin Cities.

Expect the showers and thunderstorms over our region with heavy
downpours as main hazard, to continue eastward into eastern NY as
mid-level jet shifts to the east the rest of the night. Later this
morning toward daybreak could still see some showers and
thunderstorms more toward Lake Ontario, northern Finger Lakes as
warm front slowly lifts northward.

For the rest of today, expect the warm front to continue northward,
making its way through the entirety of our region by early
afternoon. This will leave us in a pronounced warm sector with Tds
jumping into the upper 60s to near 70 and H85 temps hovering in the
mid tens. The result will be a warm and humid afternoon...much like
what you would experience in July rather than mid September. There
will be a chance of some more thunderstorms this afternoon as
well due to building instability and focused convergence along lake
breeze boundaries. Seems best shot would be southeast of Lake
Ontario. Though heights are rising some, our area remains on
southern edge of stronger westerlies. Thus, if a storm can develop
and persist, it could be strong or even severe. The upper level
ridge should keep coverage pretty low though.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
Showers and thunderstorms will increase tonight as the cold
front and shortwave trough move into the region. Large scale
accent and forcing along this front, in combination with a
strong 40+ knot low level jet will likely produce some strong to
possibly severe storms. The limiting factor continue to be the
unfavorable nighttime arrival time of the front across Western
New York, which will mute its potential, but not eliminate the
severe weather threat.

Wednesday, the cold front slowly progresses from west to east across
eastern Great Lakes. Showers and thunderstorms will slowly work east
before exiting the entire forecast area late in the day. Drier and
cooler air will work in the region as showers end from west to east.

Wednesday night and Thursday, a surface ridge to our north will
provide dry and quiet weather.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A tropical storm may be near the Outer Banks/Mid-Atlantic coast
Friday. A plume of tropical moisture will be confined to the east
coast however a south-southeast flow Friday will advect some
moisture into the region with dewpoints in the mid 60s. Daytime
heating will likely lead to showers developing in the afternoon into
the evening hours.

A weak cold front will approach from the north Saturday. This may
produce a few showers, mainly across the North Country Saturday into
Saturday evening. Surface high pressure moves across the region
Sunday into Monday resulting in mostly dry conditions.

Warmer than normal temperatures expected Friday-Monday with highs in
the 80s and lows in the 60s.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Another hour or two of more widespread showers with embedded thunder
mainly from KBUF to south of KROC. A few lingering showers or storms
are possible toward daybreak, especially along Lake Ontario or into
the North Country. Mainly VFR cigs, though Southern Tier will have
some MVFR or even IFR cigs.

Any lower cigs will scatter out this morning, then the rest of the
day will feature VFR conditions. An isolated thunderstorm may form
during peak heating in the afternoon. This could be close to KROC
but it may end up farther to the east toward the northern Finger
Lakes.

Chances for more widespread shower and thunderstorm activity return
by tonight, first over the Niagara Frontier, then eventually toward
the North Country by late this evening. Some stronger storms could
occur with gusty winds and heavy downpours the main hazards. Looks
like thunderstorms will stay north of KJHW until after midnight.
Overall conditions tonight will be VFR, but could drop briefly to
IFR during any heavier showers or thunderstorms. There will also be
the risk of LLWS tonight.

Outlook...
Wednesday...Mainly MVFR with widespread showers and some
thunderstorms.
Thursday through Saturday...Mainly VFR.

&&

.MARINE...
Light to gentle winds will be found over the Lower Great Lakes
into this morning in advance of a warm front. A few showers or
storms could impact the waters. but coverage will be limited through
the morning.

Winds later today will freshen in the wake of a warm front, becoming
south to southwest on Lake Erie and southeasterly on Lake Ontario.
Waters on Lake Erie and far western Lake Ontario may come close to
SC.Y criteria this afternoon.

Moderate to occasionally fresh southwesterlies will then be in place
tonight, as a cold front will be in the process of pushing across
the western end of Lake Ontario. Strong storms will be possible with
this scenario. Small craft advisories will become likely, especially
for Lake Erie, western Lake Ontario and the far eastern end of Lake
Ontario.

Expect the front to slowly settle through the Lower Great Lakes
on Wednesday, producing widespread thunderstorms in the process.
Southwest to westerly winds will remain elevated until later in the
day and conditions will remain choppy.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...JLA/RSH
SHORT TERM...TMA
LONG TERM...HSK
AVIATION...JLA
MARINE...JLA/RSH
Hazardous weather outlook, Sep 13, 4:09 AM EDT, 22 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
409 AM EDT Mon Sep 13 2021

NYZ013-019>021-140815-
Livingston-Chautauqua-Cattaraugus-Allegany-
409 AM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk of severe thunderstorms late Tuesday afternoon
into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-010>012-014-085-140815-
Niagara-Northern Erie-Genesee-Wyoming-Ontario-Southern Erie-
409 AM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk of severe thunderstorms late Tuesday
afternoon into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>008-140815-
Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
409 AM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk of severe thunderstorms late Tuesday
afternoon into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-140815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
409 AM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Strong thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong thunderstorms are possible late Tuesday afternoon into
early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-140815-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
409 AM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong thunderstorms are possible late Tuesday afternoon into
early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Sep 13, 9:36 PM EDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
936 PM EDT Mon Sep 13 2021

NYZ010>012-085-140215-
Southern Erie NY-Wyoming NY-Genesee NY-Northern Erie NY-
936 PM EDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of western Wyoming,
northeastern Erie and southwestern Genesee Counties through 1015 PM
EDT...

At 935 PM EDT, Doppler radar was tracking strong thunderstorms over
Small Boat Harbor, or over Buffalo, moving southeast at 55 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Kenmore, Depew,
Tonawanda, Lancaster, Hamburg, East Aurora, Elma, Marilla,
Bennington, Orchard Park, Erie Basin Marina, Small Boat Harbor,
Alden, Blasdell, Attica and Woodlawn Beach State Park.

This includes Interstate 90 between exits 57 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4277 7897 4280 7892 4284 7893 4291 7890
      4295 7892 4298 7891 4284 7817 4263 7821
      4256 7845
TIME...MOT...LOC 0135Z 294DEG 49KT 4287 7886

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RSH
Special weather statement, Sep 13, 10:06 PM EDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1006 PM EDT Mon Sep 13 2021

NYZ012>014-021-085-140300-
Allegany NY-Ontario NY-Livingston NY-Southern Erie NY-Wyoming NY-
1006 PM EDT Mon Sep 13 2021

...Strong thunderstorms will impact portions of Wyoming, east
central Erie, southern Livingston, northeastern Allegany and
southwestern Ontario Counties through 1100 PM EDT...

At 1004 PM EDT, Regional radars and lightning detection systems were
tracking severe thunderstorms over western New York. The strongest
storm was near Varysburg, or 14 miles south of Darien Lakes State
Park, moving east southeast at 65 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dansville, Letchworth State Park, Perry, Warsaw, Mount Morris,
Conesus, Naples, Portageville, Varysburg, Holland, Groveland,
Springwater, Sheldon, Nunda, Eagle, Pike, Castile, Ossian, Silver
Springs and Canaseraga.

This includes the following highways...
 Interstate 390 between exits 4 and 7.
 Interstate 86 near exit 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 4261 7855 4283 7847 4271 7735 4267 7737
      4258 7737 4258 7766 4253 7766 4253 7772
      4231 7774
TIME...MOT...LOC 0204Z 291DEG 55KT 4271 7832

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RSH
Special weather statement, Sep 13, 10:45 PM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1045 PM EDT Mon Sep 13 2021

NYZ020-021-140330-
Cattaraugus NY-Allegany NY-
1045 PM EDT Mon Sep 13 2021

...Strong thunderstorms will impact portions of northeastern
Cattaraugus and Allegany Counties through 1130 PM EDT...

At 1044 PM EDT, Regional radars and lightning detection systems were
tracking strong thunderstorms over northeastern Cattaraugus county.
The strongest storm was over Franklinville, or 20 miles north of
Olean, moving east at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wellsville, Alfred, Franklinville, Belfast, Cuba, Rushford, Houghton,
Whitesville, Caneadea, Friendship, Scio, Delevan, Andover, Belmont,
Angelica, Ischua, Lyndon, Almond, West Almond and Birdsall.

This includes Interstate 86 between exits 28 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4230 7861 4250 7850 4245 7773 4203 7775
TIME...MOT...LOC 0244Z 277DEG 51KT 4237 7843

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RSH
Special weather statement, Sep 14, 2:38 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
238 AM EDT Tue Sep 14 2021

NYZ010-012-085-140745-
Southern Erie NY-Wyoming NY-Northern Erie NY-
238 AM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of western Wyoming and
central Erie Counties through 345 AM EDT...

At 238 AM EDT, Doppler radar was tracking a strong thunderstorm over
Blasdell, or over Lackawanna, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph, penny size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Hamburg, East Aurora,
Elma, Marilla, Colden, Orchard Park, Small Boat Harbor, Erie Basin
Marina, Blasdell, Wales Center, Elma Center, Woodlawn Beach State
Park, North Boston, Billington Heights, Holland and Sheldon.

This includes Interstate 90 between exits 57 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4272 7895 4280 7893 4280 7892 4281 7892
      4289 7890 4281 7830 4255 7839
TIME...MOT...LOC 0638Z 284DEG 28KT 4279 7884

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 9:36 PM EDTSpecial Weather StatementBUFErie, Wyoming39 min
Sep 13, 10:06 PM EDTSpecial Weather StatementBUFLivingston, Wyoming54 min
Sep 13, 10:45 PM EDTSpecial Weather StatementBUFAllegany45 min
Sep 13, 11:01 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus44 min
Sep 14, 4:02 PM EDTSmall Craft AdvisoryBUF16 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.